The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

8 Things That Can Mess With Your Thyroid Medication

by Dr. Sharon Orrange on September 7, 2017 at 2:58 pm

Generic levothyroxine and brand name Synthroid are two of the most commonly prescribed medications in the U.S. for the treatment of hypothyroidism. Other similar medications include Levoxyl, Tirosint, and Unithroid. Synthetic thyroxine (T4), as Synthroid or the generic option levothyroxine, is a prohormone that is de-iodinated in our tissues to form T3, the active thyroid hormone. Once your doctor starts you on thyroid replacement they will follow your TSH (thyroid stimulating hormone) blood test and make adjustments in dosage as needed.

For those of you who have been on the same dose for a while, what could happen to mess things up, requiring an adjustment?

  1. You switched between Synthroid and levothyroxine. Because there may be subtle differences in bioavailability between the different thyroid medications it is preferable to stay with one formulation when possible. The American Thyroid Association and The Endocrine Society recommend that patients remain on the brand Synthroid if that was initially prescribed. If you are on generic levothyroxine, try and stay with the same generic manufacturer—your pharmacist can help you with that.
  2. Your weight has changed quite a bit. Though not a one-size-fits all recommendation, the average replacement dose of T4 in adults is about 1.6 mcg/kg per day which would be 112 mcg tablet once a day in a 70-kg adult.
  3. You don’t take it on an empty stomach. This matters. Synthroid and levothyroxine must be taken on an empty stomach, ideally an hour before breakfast. Another option is to take it at bedtime if you’ve had nothing to eat for several hours.
  4. You took it with your supplements/vitamins. Iron and calcium supplements interfere with the absorption of your thyroid meds so these should be spaced at least an hour apart.
  5. You took it with your stomach medications. Proton pump inhibitors (PPIs) like omeprazole, esomeprazole, or pantoprazole also interfere with the absorption of your thyroid meds, meaning you may be under-replaced and need a higher dose.
  6. You started on estrogen hormone replacement therapy. Women taking estrogen therapy may need more Synthroid or levothyroxine so a TSH blood test should be done 12 weeks after starting estrogen therapy.
  7. You eat a very high-fiber diet. Ok, so a high fiber diet is a good thing but if you’ve recently changed your diet, and added more high fiber foods (vegetables, fruits, beans, lentils, nuts, quinoa, etc.) that may interfere with the absorption of your thyroid medications.
  8. You take your Synthroid or levothyroxine with coffee. Even sips of coffee, unless spaced apart by more than an hour, may reduce the absorption of your thyroid meds by about 30 percent.

Hope this helps.

Dr O.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.